March 29, 2019 2:10 pm
Updated: March 29, 2019 8:52 pm

Rise in overdose deaths prompts carfentanil warning from Interior Health

A A

A rise in overdose deaths throughout the province has prompted a carfentanil warning from the B.C. Coroners Service and Interior Health.

On Friday, the two organizations announced that carfentanil had been detected in 19 suspected illicit drug overdose deaths this month. Of those 19 deaths, seven were in the Interior Health (IH) region.

WATCH BELOW (Aired March 22, 2019): Fears of deadly new drug on B.C. streets

The remaining deaths, according to the B.C. Coroners Service (BCCS) were spread across the province: nine in Fraser Health, two in Vancouver Coastal and one in Northern Health.

As such, IH and BCCS said anyone using drugs, or considering using drugs, should take precautions to prevent a possible overdose. IH added that it is unclear which substances carfentanil had been detected in.

“Carfentanil is a synthetic opioid normally used as a sedative for large animals,” IH said. “It is similar to fentanyl, but can be 100 times more toxic. Ingesting one or two grains can be fatal to humans.”

IH added that “carfentanil is not detected by fentanyl strips.”

WATCH BELOW (Aired Nov. 28, 2018): Six mothers who lost their children to fentanyl and carfentanil talk about what needs to change

BCCS noted the 19 deaths were as of March 21 and called it preliminary data.

BCCS also noted that this month’s suspected drug overdose total is the highest of 2019 so far, surpassing January (13) and February (15).

“People who are considering using drugs experimentally or for recreational purposes are advised to avoid the use of illicit drugs,” said IH. “Anyone using illicit drugs is advised to take steps to reduce the risk.”

Below is advice from IH regarding drug use:

  • Don’t mix different drugs (including pharmaceutical medications, street drugs and alcohol).
  • Don’t take drugs when you are alone. Use in the company of someone who can administer help or call 911 if you experience an overdose.
  • Keep an eye out for your friends — stay together and look out for each other. Consider staggering your use with friends so someone can respond if needed.
  • Use less and pace yourself. Do testers to check strength — take a small sample of a drug before taking your usual dosage.
  • Carry a naloxone kit and know how to use it. A list of locations to get a kit can be found on the Toward the Heart site finder.
  • Recognize the signs of an overdose: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to awaken, or non-responsive.
  • If someone is experiencing an overdose or is witnessing an overdose, follow the SAVE ME steps and call 9-1-1 immediately.
  • Use an overdose prevention site or supervised consumption site if available in your community (Kelowna, Kamloops and Nelson).

IH noted that it has mobile supervised consumption services available in both Kelowna and Kamloops and an overdose prevention site in Nelson.

More information on those services is available here.

© 2019 Global News, a division of Corus Entertainment Inc.

Report an error

Comments

Want to discuss? Please read our Commenting Policy first.